Tennessee, 2020

Damaging Winds in Tennessee, July 31, 2020

July 31, 2020 · NWS OHX · 5 events in 3 counties and zones

Numerous showers and thunderstorms developed across Middle Tennessee during the late morning to early afternoon hours on July 31. Several reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across Middle Tennessee during the late morning to early afternoon hours on July 31. Several reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 11:27 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 31, 11:27 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1227 PM CDT Fri Jul 31 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Removed morning wording from zone forecast product. Per current
temperature trends, raised highs across mid state by generally a
couple of degrees. Tweaked hourly temperature, dewpoint, and wind
speed/direction grids. Remainder of forecast continues to be on
track.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A developing frontal system continues to
approach Middle Tennessee from the west. We remain under a warm,
humid and unstable air mass, and we are already seeing scattered
cells developing on radar. We'll include TEMPO groups for the
afternoon period to handle the convection, with VCSH lasting into
the evening. As a reminder, OHX will be conducting a special 18Z
atmospheric sounding in coordination with the NHC.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........08
Hazardous weather outlook, Jul 31, 4:28 AM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
528 AM CDT Fri Jul 31 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
528 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to spread across Middle
Tennessee once again today, lasting into the evening. We could
see some strong storms with gusty winds, heavy rainfall, and
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several more rounds of showers and storms are expected to affect
Middle Tennessee on Saturday. A few storms days could be strong
with gusty winds, heavy rainfall, and localized flooding once
again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Special weather statement, Jul 31, 12:23 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
123 PM CDT Fri Jul 31 2020

TNZ028-030-062>064-311900-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
123 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...WESTERN DE
KALB...NORTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN
CANNON COUNTIES UNTIL 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Walterhill to Murfreesboro. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Woodbury, Watertown, Gordonsville, Walterhill, Hickman,
South Carthage, Alexandria, Dowelltown, Liberty, Auburntown,
Lascassas, Cedars Of Lebanon State Park, Milton and Readyville.

This includes the following highways...
 Interstate 40 between mile markers 246 and 262.
 Interstate 24 between mile markers 79 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3625 8586 3582 8595 3582 8643 3615 8634
TIME...MOT...LOC 1823Z 252DEG 26KT 3602 8632 3584 8638

Schaper
Special weather statement, Jul 31, 12:29 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Fri Jul 31 2020

TNZ010-031-033-311900-
Overton TN-Clay TN-Jackson TN-
129 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gainesboro, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina, Dale Hollow Lake, Whitleyville and Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8535 3641 8572 3652 8573 3662 8547
      3662 8538
TIME...MOT...LOC 1828Z 252DEG 26KT 3648 8565

Schaper

The radar

The Nashville radar (KOHX), 51 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
July 31, 12:53 PM CST
Where
Dekalb County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.080, -86.030

One tree was blown down.

Thunderstorm Wind, Dekalb

When
July 31, 1:03 PM CST
Where
Dekalb County, 2.36 mi SSE of Temperance Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.050, -85.881

A tree fell onto a power line on Dale Ridge Rd.

Thunderstorm Wind, Dekalb

When
July 31, 1:06 PM CST
Where
Dekalb County, Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.970, -85.850

Two trees were blown down.

Thunderstorm Wind, White

When
July 31, 1:43 PM CST
Where
White County, 1.12 mi SE of Yankeetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.970, -85.415

Trees were blown down along Milligan Road.

Thunderstorm Wind, Fentress

When
July 31, 2:35 PM CST
Where
Fentress County, Grimsley
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.270, -84.980

Several trees were reportedly blown down across south-central Fentress County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911721, 911720, 911719, 911718, 911722.